Tornadoes · United States · Oklahoma · 2005

F0 tornado, Stephens County, Oklahoma, June 4, 2005

This F0 tornado ran 0.2 miles across Stephens County on June 4, 2005, touching down at 7:05 PM CDT and reaching 75 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 4, 2005
Touchdown
7:05 PM CDT (00:05 UTC)
Path length
0.2 miles (0.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Stephens County
Touchdown point
34.620, -97.870
Lift-off point
34.620, -97.870
Record number
844

The warnings

24 minutes of warning. NWS OUN issued a tornado warning for this county at 23:41 UTC, 24 minutes before the tornado touched down, in force until 00:30 UTC.

Issued (UTC)ExpiredProductOffice
22:04 UTC22:30 UTCSevere Thunderstorm WarningOUN
22:39 UTC23:30 UTCSevere Thunderstorm WarningOUN
23:06 UTC23:30 UTCTornado WarningOUN
23:13 UTC23:45 UTCTornado WarningOUN
23:41 UTC00:30 UTCTornado WarningOUN
00:31 UTC00:54 UTCTornado WarningOUN
10:32 UTC11:15 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:48 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 4, 3:48 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT SAT JUN 4 2005

.DISCUSSION...
SIGNIFICANT SEVERE WX OUTBREAK APPEARS ABOUT TO UNFOLD. DRYLINE
MOVING/MIXING E ACROSS W OK WITH INCREASING CONVERGENCE AS WINDS
BEHIND DRYLINE HAVE VEERED TO NEARLY DUE W IN SOME AREAS WHILE
WINDS OVER CENTRAL OK REMAIN S AND OCCASIONALLY SSE. CONVERGENCE
ZONE LINES UP WITH AXIS OF MAX SBCAPE RANGING FROM 4500 J/KG NEAR
KS BORDER TO OVER 6000 S OF KSPS. 18Z OUN SOUNDING SHOWS CAP
WEAKENING...BUT WILL STILL TAKE SOME HEATING AND CONVERGENCE/LIFT
TO BREAK IT. TWO MESOSCALE AREAS OF CONCERN FOR ENHANCED SEVERE
POTENTIAL BY 22-00Z...ONE NEAR AND DOWNSTREAM FROM SFC LOW/TRIPLE
POINT NEAR KS/OK BORDER...AND POSSIBLY NC TX AND SW OK NE TOWARD
CENTRAL OK WHERE DRYLINE APPEARS TO BE PUNCHING INTO HIGHER CAPE
ENVIRONMENT. TORNADO POTENTIAL APPEARS HIGHEST UP N WHERE MID
LEVEL DYNAMICS AND 0-6KM SHEAR WILL BE STRONGEST AHEAD OF
APPROACHING SHORTWAVE TROF...AND CHANCES ARE BETTER OF LOW LEVEL
WINDS BACKING AND LOW- LEVEL SHEAR INCREASING. OTHERWISE...EXTREME
CAPE AND 30KT OR SO OF MEAN LAYER SHEAR SUPPORT SUPERCELLS WITH
GIANT HAIL. ANY STORMS THAT REMAIN ISOLATED...MOVE OUT AHEAD OF
DRYLINE INTO DEEPER MOISTURE...AND CAN MAINTAIN BACKED LOW-LEVEL
WINDS AHEAD OF IT...WILL HAVE ATTENDANT POTENTIAL FOR TORNADOES.
TORNADO THREAT MAY INCREASE FOR A WHILE AFTER SUNSET AS SFC WINDS
BACK SLIGHTLY AND LLJ BEGINS TO STRENGTHEN.

NEARLY STATIONARY FRONT EXTENDING W ACROSS OK AND N TX PANHANDLES
WILL BE OVERTAKEN BY A REINFORCING SURGE OF COOL AIR NOW MOVING SE
ACROSS E CO AND W KS. AS DRY LINE HALTS ACROSS W AND NCENTRAL OK
THIS EVENING...COLD FRONT WILL OVERTAKE IT. MAY WELL SEE A LINE OF
STORMS BUILD DOWN THE FRONT AS IT ZIPS TOGETHER WITH THE DRYLINE.

CONVECTIVE REMNANTS MAY LINGER INTO SUN MORNING OVER S PARTS OF
AREA. SFC FRONT EXPECTED TO STALL AND WEAKEN ACROSS AREA...BUT
OUTFLOW BOUNDARIES WILL LIKELY BE AROUND AND SO WILL THE VERY MOIST
AIR MASS NOW OVER THE AREA. BEST CHANCES FOR REDEVELOPMENT ON SUN
LOOK TO BE ACROSS E AND S PARTS OF AREA.

ONLY SMALL CHANGES TO DAYS 3-7. SFC FRONT MAY DRIFT INTO AREA AROUND
MIDWEEK TO SLIGHTLY INCREASE THE RAIN-TSTORM CHANCES. OTHERWISE...
DRYLINE GENERALLY EXPECTED TO REMAIN W OF AREA. WEAKER MID LEVEL
FLOW AND LACK OF SFC BOUNDARIES WILL LIMIT STORM CHANCES FOR THE
MOST PART. HOWEVER...THINGS LOOK DECIDEDLY MORE INTERESTING NEXT
WEEKEND AS UNSEASONABLY STRONG TROF DEVELOPS OUT W. WE MAY WELL HAVE
A STRONG CAP TO OVERCOME...BUT STRENGTHENING FLOW ALOFT SUGGESTS
INCREASING CHANCES OF STRONG/SEVERE T-STORMS AT LEAST ALONG DRYLINE
INTO W PARTS OF CWA.

TEMPERATURES THROUGHOUT THE FORECAST ARE BASED MAINLY ON PERSISTENCE
AND MOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  85  69  90 /  60  30  40  20
HOBART OK         66  86  69  91 /  30  20  30  20
WICHITA FALLS TX  70  88  70  92 /  50  30  40  20
GAGE OK           57  85  67  91 /   0  10  20  20
PONCA CITY OK     66  85  67  90 /  60  20  30  20
DURANT OK         72  91  71  90 /  40  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/05
Hazardous weather outlook, Jun 4, 12:00 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 4 2005

OKZ004>048-050>052-TXZ083>090-051200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
NORTH AND CENTRAL OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MOST OF THE REMAINDER OF OKLAHOMA AND NORTH
TEXAS.

LOCATION...
THE MODERATE RISK AREA IS BOUNDED BY A LINE GENERALLY FROM WAKITA TO
LAWTON TO ARDMORE AND MUSKOGEE. THE SLIGHT RISK AREA INCLUDES THE
REMAINDER OF OKLAHOMA AND NORTH TEXAS...EAST OF A LINE FROM FREEDOM
TO ALTUS.

TIMING...
THE MOST LIKELY TIME IS FROM 3 PM TO 6 AM.

IMPACTS...
STORMS THAT DEVELOP DURING THE AFTERNOON AND EARLY EVENING MAY BE
ACCOMPANIED BY BASEBALL SIZE HAIL AND 75 MPH WINDS. IF STORMS CAN
PERSIST AFTER DARK...TORNADOES WILL BE POSSIBLE IN THE MODERATE RISK
AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS FROM 3 PM THROUGH
OVERNIGHT.

DISCUSSION...
A DRYLINE WILL MOVE NEAR THE WESTERN EDGE OF THE SLIGHT RISK AREA BY
MID AFTERNOON...WITH CONVERGENCE ALONG IT SUFFICIENT FOR ISOLATED TO
SCATTERED THUNDERSTORM DEVELOPMENT. EXTREME INSTABILITY WILL COMBINE
WITH SUFFICIENT VERTICAL WIND SHEAR TO ALLOW ANY STORMS THAT DEVELOP
TO QUICKLY BECOME SEVERE. SUPERCELLS ARE POSSIBLE...WHICH MAY BE
ACCOMPANIED BY ISOLATED TORNADOES...BASEBALL SIZE HAIL AND WINDS TO
75 MPH.

SEVERE THUNDERSTORMS WILL LIKELY CONTINUE INTO THE EVENING HOURS AS
THE COLD FRONT CATCHES UP WITH THE DRYLINE...AND THE LOW LEVEL JET
STRENGTHENS. TORNADO POTENTIAL WILL CONTINUE DURING THE
EVENING...PRIMARILY ACROSS THE MODERATE RISK AREA...WHERE SHEAR WILL
BE GREATEST. STORMS WOULD THEN PROGRESS EASTWARD
OVERNIGHT...POSSIBLY MERGING INTO ONE OR MORE CLUSTERS...WHILE
INFLUENCING THE REMAINDER OF THE RISK AREAS.

THIS DEVELOPING SITUATION WILL BE CLOSELY MONITORED THROUGH THE
AFTERNOON HOURS. PARTS OF NORTHERN OKLAHOMA COULD BE UPGRADED TO
HIGH RISK LATER TODAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY...MAINLY
SOUTH OF A LINE FROM ELK CITY...TO PERRY...FROM LATE AFTERNOON INTO
THE EVENING...WHERE A FRONTAL BOUNDARY IS EXPECTED TO LIE DURING THE
TIME OF MAXIMUM HEATING.

AFTER SUNDAY...A LOW CHANCE OF THUNDERSTORMS WILL EXIST EVERY DAY
THROUGH THE END OF NEXT WEEK...AS WARM AND HUMID CONDITIONS PREVAIL.
WITH AN UPPER RIDGE BUILDING OVER THE AREA...A CAPPING INVERSION AND
REDUCED WIND SHEAR WILL MINIMIZE THE POTENTIAL FOR SEVERE STORMS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

05

In the hours before

Special weather statement, Jun 4, 6:08 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SAT JUN 4 2005

OKZ027-042330-
GRADY OK-
608 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN GRADY COUNTY.

THE NORTHERN EDGE OF A LARGE SEVERE THUNDERSTORM WAS LOCATED 9 MILES
WEST OF RUSH SPRINGS AT 608 PM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN SOUTHERN GRADY COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SMITH
Special weather statement, Jun 4, 6:17 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT SAT JUN 4 2005

OKZ008-042330-
KAY OK-
617 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF CHILOCCO AT
617 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL MOVE INTO
COWLEY COUNTY KANSAS BY 630 PM AND MAY PRODUC HAIL UP TO DIME SIZE.

PEOPLE IN KAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SMITH
Special weather statement, Jun 4, 6:43 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT SAT JUN 4 2005

OKZ020-050000-
PAYNE OK-
643 PM CDT SAT JUN 4 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF LAKE CARL
BLACKWELL AT 643 PM CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM COULD BRING HAIL TO FAR NORTHWEST PAYNE COUNTY.

PEOPLE IN PAYNE COUNTY...INCLUDING THE CITY OF STILLWATER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

SMITH
Local storm report, Jun 4, 6:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             2 SE MULHALL            36.04N 97.38W
06/04/2005  1.00 INCH        LOGAN              OK   CO-OP OBSERVER

            QUARTER TO DIME SIZE HAIL.

&&

DW
Local storm report, Jun 4, 6:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             YUKON                   35.51N 97.75W
06/04/2005  1.75 INCH        CANADIAN           OK   BROADCAST MEDIA

            HAIL COVERING GROUND

&&

DW
Local storm report, Jun 4, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 NW VERNON             34.19N 99.33W
06/04/2005  1.75 INCH        WILBARGER          TX   EMERGENCY MNGR

            HWYS 432 AND 287

0632 PM     HAIL             NEWCASTLE               35.25N 97.60W
06/04/2005  0.75 INCH        MCCLAIN            OK   NWS EMPLOYEE

0635 PM     HAIL             VERNON                  34.15N 99.28W
06/04/2005  1.75 INCH        WILBARGER          TX   EMERGENCY MNGR

            HWY 135 AND 11W

&&

DW

The surface observations

Halliburton Field Airport/Duncan (DUC), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:12 UTC84.273.4160° 14 kt201003.4VCTS
22:32 UTC84.273.4150° 15 kt181002.4VCTS
22:52 UTC84.273.4140° 15 kt201002.7VCTS
23:12 UTC84.273.4140° 15 kt1002.7TS
23:32 UTC84.273.4140° 19 kt261001.7VCTS
23:52 UTC84.273.4160° 16 kt241003TS
00:13 UTC73.45910° 10 kt261004.7VCTS
00:32 UTC75.262.6160° 6 kt1004.4
00:52 UTC7766.260° 16 kt221004.7-TSRA
01:12 UTC71.662.6190° 10 kt181004.4-VCTSRA
01:32 UTC75.271.6150° 27 kt361003-VCTSRA
01:52 UTC75.260.8170° 27 kt371002-VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 96 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of June 4, 2005

43 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 41:18 AM CDTF0Chautauqua, KS0.5110
June 41:43 AM CDTF0Montgomery, KS0.5110
June 46:35 AM CDTF0Cass, MO0.550
June 46:50 AM CDTF1Johnson, MO8.0752$1.1 million
June 412:30 PM MDTF0Keith, NE4.025
June 42:54 PM CDTF0Waushara, WI0.275
June 43:05 PM CDTF0Waushara, WI0.150
June 43:30 PM CDTF0McPherson, NE0.125
June 44:15 PM CDTF0McPherson, NE0.125
June 44:18 PM CDTF2Brown, KS3.0100$400,000
June 44:27 PM CDTF1Clark, WI17.050$600,000
June 44:27 PM CDTF0Marathon, WI1.275
June 44:39 PM CDTF0Marathon, WI1.3100
June 45:17 PM CDTF0Taylor, WI0.220$30,000
June 45:30 PM CDTF1Pottawatomie, KS0.5100$250,000
June 45:32 PM CDTF0Andrew, MO1.050
June 46:06 PM CDTF0Marathon, WI0.125
June 46:07 PM CDTF0Comanche, OK3.5150
June 46:20 PM CDTF0Marathon, WI0.125
June 46:45 PM CDTF0Stephens, OK0.120
June 46:48 PM CDTF1Gentry, MO0.5100
June 46:50 PM CDTF1Worth, MO15.0100$180,000
June 46:53 PM CDTF0Stephens, OK0.120
June 46:57 PM CDTF0Cowley, KS0.555
June 47:05 PM CDTF0Cowley, KS3.055
June 47:06 PM CDTF0Gentry, MO1.050
June 47:10 PM CDTF1Harrison, MO5.0100
June 47:13 PM CDTF0Osage, OK1.075$50,000
June 47:15 PM CDTF1Ringgold, IA1.050
June 47:38 PM CDTF0Archer, TX0.230
June 47:40 PM CDTF0Gentry, MO0.550
June 47:44 PM CDTF0Doniphan, KS1.050
June 47:46 PM CDTF0Buchanan, MO7.550$300,000
June 47:53 PM CDTF0Andrew, MO3.050
June 48:02 PM CDTF0Greenwood, KS0.5110
June 48:18 PM CDTF0Marathon, WI0.125
June 48:27 PM CDTF0Taylor, WI0.325$10,000
June 47:28 PM MDTF0Jefferson, ID0.230$10,000
June 48:54 PM CDTF0Daviess, MO0.550
June 49:45 PM CDTF0Union, SD0.150
June 49:50 PM CDTF0Plymouth, IA1.050
June 410:02 PM CDTF0Sioux, IA0.150
June 410:22 PM CDTF0Sioux, IA0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.